Flood, Dallas
- When
- March 9, 5:41 PM CST to March 10, 6:39 AM CST
- Where
- Dallas County, 1.51 mi NNE of Van Meter to 0.29 mi NNE of Booneville
- Cause
- Ice Jam
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.550, -93.958
Warm weather arrived in central Iowa by the 8th and 9th of March. This caused rapid melt of the snow cover.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Warm weather arrived in central Iowa by the 8th and 9th of March. This caused rapid melt of the snow cover. Considerable ice remained on area rivers. An ice jam formed on the Raccoon River near Van Meter. The ice jam backed up for over 12 hours before breaking. Once it did, water flowed down the Raccoon River, pushing it over flood stage downstream to the mouth of the Raccoon at the Des Moines River. Though little damage occurred, a few streets were closed by flooding and ice chunks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 9, 3:16 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 316 PM CST TUE MAR 9 2010 .SHORT TERM /TONIGHT/... CONCERN TONIGHT WILL BE PROGRESSION OF UPSTREAM SHOWERS AS UPPER LOW LIFTS RIGHT INTO MO VALLEY. DEEP FORCING...MAINLY KINEMATIC AT THIS POINT WITH LESS IMPRESSIVE THETA-E ADVECTION AND FRONTOGENETICAL FORCING...SHOULD CONTINUE TO ADVANCE INTO IA TONIGHT. THIS FITS CURRENT WX AND IS DEPICTED NICELY IN 290-300K LAYER STARTING AT BASE OF STEEPER LAPSE RATES. MOISTURE TRANSPORT/CONVERGENCE IN THIS LAYER IS QUITE PERSISTENT TONIGHT AND ALSO REFLECTED IN MODEL UVM AND NET ISENT ADIABATIC OMEGA FIELDS SO SEE NO REASON NOT TO GOT 100 PERCENT POPS. HAVE ALSO ADDED ISOLATED THUNDER MENTION SOUTH. NO LIGHTNING ACTIVITY RECENTLY...BUT RELATIVELY STEEP LAPSE RATES IN LOW CORE WITH MUCAPES OF SEVERAL HUNDRED REFLECT THAT POSSIBILITY. FOG WILL PERSIST AS WELL SO WILL LEAVE ADVY IN PLACE AND EVEN EXTEND TIL MIDNIGHT. EXPECT VSBYS TO LIFT S-N AS SYSTEM APPROACHES WITH KFNB AND KIRK ALREADY MVFR OR GREATER...HOWEVER THIS MAY NOT OCCUR UNTIL 06Z PER EXPECTED WRMFNT POSITION. MINS WILL BE NON-DIURNAL WITH LOW INTO SRN IA BY 12Z. STAYED AT OR ABOVE WARMER GFS GUIDANCE. && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... LITTLE CHANGE WAS MADE TO THE GOING FORECAST. WE HAVE A COMPLEX UPPER LEVEL PATTERN WHICH WILL KEEP RAINFALL IN THE PICTURE THROUGH FRIDAY AND ANOTHER WEAK SHORTWAVE WILL DROP ACROSS THE AREA SUNDAY. THE GOOD NEWS IS THAT AFTER THE WEEKEND...THE EXTENDED LOOKS DRY WITH SEASONAL TEMPERATURES AND THE SNOWPACK ACROSS IOWA WILL LIKELY BE GONE OR SIGNIFICANTLY REDUCED RELAXING ANY ADDITIONAL FLOODING THREAT THROUGH AT LEAST DAY 7. FOR WEDNESDAY...THE GFS HAS THE UPPER LOW LIFTING ACROSS IOWA WHILE ANOTHER SHORTWAVE/LOW EVOLVES IN THE LNG WAVE TROUGH. THE RESULT THEN IS FOR THE TWO LOWS TO FUJIWARA BEFORE THE SOUTHERN LOW INTENSIFIES AND TAKES OVER. THIS PROCESS WILL KEEP LIGHT TO MODERATE RAINFALL IN THE FORECAST THROUGH THURSDAY. THE COMBINATION OF RAIN AND MILD TEMPS ON THE EXISTING SNOWPACK AND THE FACT THAT WE WON'T BE ABLE TO BURN OFF THE EXISTING FOG OVER THE AREA WILL ALSO KEEP FOG...LOCALLY DENSE AT LEAST...IN THE FORECAST THROUGH THURSDAY NIGHT. BY FRIDAY THE LOW WILL FINALLY PUSH EAST OF THE REGION AND WE SHOULD SEE A BREAK IN THE FOG AND PRECIP. HOWEVER...BY EARLY NEXT WEEK THE LOW WILL PARK OVER THE EASTERN GREAT LAKES AND A LOBE OF THAT SYSTEM WILL SWING DOWN FROM THE NORTHEAST BRINGING ANOTHER CHANCE OF RAIN TO EASTERN AND CENTRAL IOWA. BEYOND THAT POINT...THE MODELS DIFFER WITH THE GFS DROPPING A SHORTWAVE DOWN BACKSIDE OF THE AFOREMENTIONED LOBE AND KEEPING THAT MOSTLY TO THE WEST OF IOWA. PRECIP MAY BRUSH THE SW LATE IN THE EXTENDED. THE EURO ON THE OTHER HAND DISMISSES THE WEAKER SHORTWAVE AND DEVELOPS A LARGE LOW OVER THE SOUTHERN PLAINS THAT MAY EJECT A SHORTWAVE UP INTO IA. THE GFS SCENARIO SEEMED MORE REALISTIC FOR NOW BUT WITH LOW CONFIDENCE I JUST PUT SLIGHT CHANCES IN FOR SUNDAY/SUNDAY NIGHT. EARLY NEXT WEEK AN UPPER RIDGE BUILDS INTO THE UPPER MIDWEST WHICH WILL BRING DRY CONDITIONS PROBABLY THROUGH MIDWEEK. THOUGH I DID NOTE A LOW DIGGING OFF THE WEST COAST. NOT CLEAR WHAT AFFECT THAT WILL HAVE ON THE RIDGE...EITHER BUILD IT UP OR FLATTEN IT OUT. WE WILL BE WATCHING THE EVOLUTION OF THIS IN THE COMING DAYS. && .AVIATION... 09/21Z...EXPECT WIDESPREAD LIFR/VLIFR CONDITIONS TO CONTINUE LATE THIS AFTERNOON UNTIL KS/MO LOW PRESSURE SYSTEM ENTERS IA. AS THAT OCCURS...VSBYS MAY ONLY IMPROVE TO IFR WITH PERIODS OF SHOWERS CONTINUING. ALTHOUGH IT HAS NOT BEEN PLACED IN THE FORECAST AS OF YET...THUNDER POSSIBLE OVER SRN IA AND CB MENTION HAS BEEN ADDED TO KOTM. ALTHOUGH SHOWERS MAY EXIT SITES EARLY WED MORNING...EXPECT CONTINUED LOW CLOUDS AND FOG WITH IFR CONDITIONS AT BEST. && .DMX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT FOR ALL OF CENTRAL IOWA. SHORT TERM/AVIATION...SMALL LONG TERM...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CST TUE MAR 9 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-102145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 345 PM CST TUE MAR 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD DENSE FOG WILL PERSIST OVER THE AREA THROUGH AT LEAST MIDNIGHT BEFORE BECOMING MORE LOCALIZED. A DENSE FOG ADVISORY IS IN EFFECT FOR ALL OF CENTRAL IOWA THROUGH MIDNIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THERE IS ALSO THE THREAT OF ISOLATED NON SEVERE THUNDERSTORMS ACROSS THE SOUTHERN HALF OF IOWA FOR THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ICE JAMS AND FLOODING ARE EXPECTED ACROSS MUCH OF THE AREA THROUGH THE END OF THE WEEK. THE COMBINATION OF SNOW MELT ASSOCIATED WITH WARMER TEMPERATURES...AND ADDITIONAL RAINFALL THROUGH FRIDAY MAY RESULT INITIALLY IN ICE JAMS...AND THEN EXPAND TO INCLUDE WIDESPREAD RIVER AND AREAL FLOODING. FLOOD WARNINGS ARE ALREADY IN EFFECT IN SOME AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. IN ADDITION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT TIMES WEDNESDAY EVENING THROUGH WEDNESDAY NIGHT...MAINLY ALONG AND SOUTH OF HIGHWAY 30. SEVERE WEATHER POTENTIAL APPEARS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED. FAB
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214770, 214771.